MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Codes Difficult to Advance (2920); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/31/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is ongoing.The device has not been received.
 
Event or Problem Description
As reported, during the right transfemoral tavr procedure with a 23 mm sapien 3 ultra valve in the aortic position, high insertion forces were encountered during insertion of the commander delivery system into the esheath.When the delivery system exited the esheath tip, the whole system appeared to jump forward and the operator stated he felt a "pop".The valve was evaluated under fluoroscopy and appeared within normal condition per the operator.The valve was successfully deployed.Post-deployment, the device was removed with no issues.Upon removal of the 14f esheath, it was noted the tip was torn, which was suspected to have possibly occurred when the delivery system exited the esheath.There was no patient injury.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information base on the device evaluation.The following sections of this report have been updated: corrected h.6 component codes and investigation conclusions.Added new information to h.6 type of investigation and investigation findings.The esheath valve was not returned to edwards lifesciences for evaluation.The returned device was visually inspected, and the following was observed: tip did not open along axial score line, distal tip torn along distal edge of liner, scratch along body of sheath shaft, liner fully expanded as designed and stretching along radial and axial score line.Imagery was provided from the site and revealed the following: calcification present in the patient access vessel and at the aortic bifurcation and tortuosity present in the patient access vessel.During manufacturing, the device undergoes multiple 100% inspections.In addition, the work order underwent functional product verification testing on a sampling basis as a requirement for lot release.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.The instructions for use/training manuals were reviewed for guidance/instruction involving the esheath usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of the risk management documentation was performed, and the reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints were confirmed per evaluation of the returned device.However, no manufacturing nonconformance was identified during evaluation.Review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.As reported, ''during the right tf tavr with a 23 mm sapien 3 ultra valve in the aortic position, high insertion forces were encountered''.Per evaluation of the returned device, the sheath distal tip was observed to be torn radially along the distal edge of the liner.The failure mode is characteristic of sheath tip tear events as described in product risk assessment (pra).While a definitive root cause was unable to be determined, previous investigation indicated that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion contributed to the experienced delivery system advancement resistance at the sheath distal tip and the distal tip tear.Additionally, returned 3mensio imagery shows that calcification and tortuosity was present in the patient's access vessels.Calcification can reduce the vessel diameter and may increase restriction at the distal tip, while tortuosity can induce non-coaxial alignment between the devices, which can lead to an increased potential for the valve struts to catch onto the sheath distal tip during advancement and tear it.The procedural training manual states, ''push force can vary due to angle of access and insertion, thv size, vessel diameter, tortuosity and degree of calcification''.A scratch along the sheath shaft was also observed on the returned device, which can be indicative of calcification present in vasculature.Calcification can reduce the vessel diameter and may increase restriction leading to resistance.Tortuosity can also induce non-coaxial alignment between the devices, which can lead to friction and increased contact between the delivery system with crimped valve and sheath inner lumen.As such, the failure mode may be related to improper expansion of the sheath tip during thv advancement and/or patient factors (calcification, tortuosity) may have contributed to the complaint event.However, a definitive root cause was unable to be determined at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.A product risk assessment (pra) was previously initiated to investigate the cause and assess the risks associated with high push force of the commander delivery system with s3u through the esheath.To address the issue, a corrective action preventative action (capa) was initiated to drive corrective actions.The capa was previously initiated to pursue potential process improvement activities regarding tip expansion.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13585226
Report Number2015691-2022-04104
Device Sequence Number5680845
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230720(10)63901771
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/20/2023
Device Model Number914ESA
Device Catalogue Number914ESA
Device Lot Number63901771
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2022
Supplement Date Received by Manufacturer05/03/2022
Initial Report FDA Received Date02/23/2022
Supplement Report FDA Received Date05/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale